Georgia, 2019

Tornado in Georgia, March 3, 2019

March 3, 2019 · NWS CAE · 1 event in 1 county or zone

An upper trough and strong surface cold front moved through the Central Savannah River Area of GA and Midlands of SC in the late afternoon and evening. Strong thunderstorms developed along and ahead of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

An upper trough and strong surface cold front moved through the Central Savannah River Area of GA and Midlands of SC in the late afternoon and evening. Strong thunderstorms developed along and ahead of the front. Sufficient atmospheric instability and shear contributed to the development of seven tornadoes across the region, one EF-0, four EF-1's and two EF-2's.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Mar 3, 1:38 PM EST, 4 hours 6 minutes earlier.

Area forecast discussion, Mar 3, 1:38 PM EST, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
138 PM EST Sun Mar 3 2019

.SYNOPSIS...
An area of low pressure in the region will bring showers and
thunderstorms, some possibly severe late this afternoon and
evening. Behind the low, a cold front will move through the area
late tonight, ushering in cooler conditions. An upper
disturbance will maintain some cloudiness and a slight chance of
rain Monday night and early Tuesday. Drier and colder air
is expected to work into the region for Wednesday and Thursday,
with freezing temperatures expected in the late night and early
morning hours. A moisture return is expected Friday and
Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
The main concern is the severe thunderstorm threat including
tornadoes late this afternoon and evening.

Showers and thunderstorms along and ahead of the strong cold
front will move from east to west and through the forecast area
mainly during the 400 pm to 1100 pm time frame. Strong shear is
associated with this system with h85 wind around 50 knots. Ahead
of the cold front a warm front boundary extends through the
area. There will be added shear and convergence associated with
this feature plus a deepening low tracking through the area.
Early afternoon instability was weak with surface-based LI
values about -2 and an area of CAPE around 1000 J/KG extended
through the southeast part of the forecast area. The instability
will likely increase a bit more with continued warm air and
moisture advection. The pattern support severe thunderstorms and
the strong shear indicate possible tornadoes. The guidance
consensus supports general rain totals near 1.5 of an inch.
The HRRR indicates precipitable water increasing to a little
over 1.5 of an inch. Heavy rainfall rates will occur with some
of the storms with training possible. Localized flooding will be
possible. The high-resolution models display the main line of
showers and thunderstorms pushing east of the area by 1100 pm.

Based on expected wind in the main line of showers and
thunderstorms plus the HRRR forecast of a 7-hour period of
gusts greater than 25 knots mainly in the more into the warm
sector southeast section late this afternoon and evening we have
posted a lake wind advisory.

Should still have some scattered showers behind the exiting
line after midnight, with drier air pushing in late tonight and
early Monday morning.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
A late season Arctic airmass will slowly move toward the Southeast
U.S. through mid week. A weak shortwave rotating around the base of
a deep upper trough over the Eastern U.S. will likely bring showers
or light rain to areas south of I-20 Monday Night into Tuesday
morning.  Temperatures will average ten degrees or so below
climatology for early March Monday through Tuesday.

The center of the Arctic surface high settles over the region
Tuesday Night through Wednesday. Highs will struggle to get into the
mid to upper 40s on Wednesday with lows Wednesday morning will be in
the mid to upper 20s. Frost/freeze headlines will be needed
Wednesday morning.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Another unseasonably cold night expected Wednesday Night with
lows in the mid to upper 20s. Frost/freeze headlines will be
needed. High temperatures will be noticeably warmer on Thursday
with the surface high moving offshore.

Medium range models differ to some extent on pattern evolution for
Friday through next weekend. The EC amplifies an upper ridge over
the Southeast U.S. more than the GFS which would lead to a drier
forecast. Will go with a model consensus for this time period which
would lead to unsettled conditions, especially north of I-20. There
is a higher chance for precipitation next Sunday with a cold
front forecast to move through the region.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Very strong wind may occur near any showers or thunderstorms
mainly late this afternoon and evening.

A warm front will lift northward ahead of a strong cold front.
The cold front will sweep through the region tonight. The front
will bring showers and thunderstorms to the terminals mainly
late this afternoon and evening.

The warm front lifting northward and increased mixing ahead of
the cold front should result in mainly an MVFR or VFR ceiling
before the main batch of showers and thunderstorms reaches the
area, but there will be scattered showers and thunderstorms and
associated restrictions. The main band of showers and
thunderstorms will likely affect the terminals during the 21z to
03z time frame based on radar trends and the high-resolution
models. This main band will be mainly associated with a strong
low-level jet. We have included low-level wind shear in the
terminals because of this jet. Used the NAM for the magnitude of
the shear. There will be a possibility of very strong wind
aloft mixing down in some of the stronger showers or possible
thunderstorms. Expect the main line of showers and thunderstorms
to be east of the terminals by 04Z with some scattered showers
continuing through 06Z. Outside of any lingering showers behind
the main line, visibilities should be VFR after 04Z given strong
mixing. Ceilings may be slower to improve overnight.

EXTENDED AVIATION OUTLOOK...Cloudiness on the backside of
developing offshore low pressure may result in restrictions
Monday night into Tuesday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until midnight EST tonight for GAZ040-
     063>065-077.
SC...Lake Wind Advisory until midnight EST tonight for SCZ015-016-
     018-020>022-025>031-035>038-041.

&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, Mar 3, 10:23 AM EST, 7 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
1023 AM EST Sun Mar 3 2019

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-041530-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
1023 AM EST Sun Mar 3 2019

...LAKE WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO MIDNIGHT
EST TONIGHT...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Severe thunderstorms are possible late this afternoon and evening.
The storms could produce damaging winds, and possibly tornadoes.

Also, please listen to NOAA Weather Radio or go to weather.gov on
the Internet for more information about the following hazard.

   Lake Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Freezing temperatures expected late Tuesday night/early Wednesday
morning, and again late Wednesday night/early Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and evening.

In the hours before

Special weather statement, Mar 3, 3:22 PM EST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Columbia SC
322 PM EST SUN MAR 3 2019

GAZ077-032045-
Burke GA-
322 PM EST SUN MAR 3 2019

...Strong Thunderstorms Will Impact Portions of southwestern Burke
County Until 345 PM EST....

At 320 PM EST...National Weather Service doppler radar indicated a
strong thunderstorm over Summertown, or 12 miles north of Swainsboro,
moving northeast at 35 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Midville, Midville International Airport and Di-
Lane Wildlife Management Area.

LAT...LON 3282 8226 3283 8231 3286 8230 3304 8198
      3293 8192 3292 8196 3292 8208 3288 8213
      3281 8215 3280 8221
TIME...MOT...LOC 2020Z 244DEG 30KT 3277 8228

HC
Local storm report, Mar 3, 4:46 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
446 PM EST SUN MAR 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             SARDIS                  32.98N 81.76W
03/03/2019  E0.25 INCH       BURKE              GA   FIRE DEPT/RESCUE

            SARDIS FIRE DEPT REPORTED BRIEF PEA SIZED
            HAIL AROUND 430 PM.

&&

DCM

The radar

The Columbia radar (KCAE), 111 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Columbia

When
March 3, 5:44 PM EST to 5:46 PM EST
Where
Columbia County, 4.96 mi W of Evans to 4.24 mi WNW of Evans
Rating
EF2
Path length
1.52 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
33.535, -82.216

Numerous hardwood and softwood trees were uprooted and snapped along the path of the tornado. Extensive damage occurred to a home along Magnolia Lane. This included roof damage, damage to windows, a garage door and two vehicles. As the tornado continued to the NE, it produced damage in the Summerhill Neighborhood. Significant |damage occurred to a wooden fence and a small shed. One home lost a significant amount of siding on one side and other homes had damage to shingled roofs and fascia board. Additionally, two air conditioning compressor units were damaged and overturned. The tornado then crossed William Few Pkwy and produced extensive tree damage in the Knob Hill Neighborhood, especially near the playground.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2019Every state in 2019This day in weather historyThe tornado archive for Georgia, 2019Warnings in Georgia, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 801830.